Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 25, NWS Blacksburg, VA

July 29, 2007Charlotte County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 29, 2007, 10:02 PM EDT for Charlotte County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2007, 10:02 PM EDT (02:02 UTC)
Expired
Jul 30, 2007, 2:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text
Flood severity
None

County Charlotte County, VA

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 300204
FFWRNK
VAC037-300600-
/X.NEW.KRNK.FF.W.0025.070730T0202Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 PM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 200 AM EDT

* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAXE AND
  DRAKES BRANCH

ONE HOUR RAINFALL RATES HAVE EXCEEDED THREE INCHES...AND AN 
ADDITIONAL ONE TO THREE INCHES OF RAINFALL IS POSSIBLE ACROSS THE 
WARNED AREA. THIS WILL LEAD TO FLASH FLOODING ALONG THE FOLLOWING 
CREEKS...BLUESTONE...HORSEPEN AND REYNOLDS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
      3700 7873

$$

WP
2 follow-up statements
000 
WGUS71 KRNK 300409
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 AM EDT MON JUL 30 2007

VAC037-300600-
/X.CON.KRNK.FF.W.0025.000000T0000Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLOTTE VA-
1206 AM EDT MON JUL 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTHEASTERN CHARLOTTE COUNTY...

AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE SHOWERS WERE DIMINISHING IN INTENSITY OVER THE WARNED AREA.
RADAR ESTIMATES SHOW THAT SINCE 900 PM...CLOSE TO 4 INCHES OF RAIN  
HAD FALLEN IN THE REYNOLDS CREEK BASIN. 

PHONE CALLS TO LOCAL ENFORCEMENT AND THE WYLLIESBURG FIRE DEPARTMENT 
REVEALED NO FLOODING. HOWEVER...RUNOFF FROM THE EARLIER HEAVIER 
RAINS WILL KEEP THE THREAT OF FLASH FLOODING GOING ALONG 
REYNOLDS...HORSEPEN AND BLUESTONE CREEK.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED 
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY 
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
      3700 7873

$$

WP
000 
WGUS71 KRNK 300546
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 AM EDT MON JUL 30 2007

VAC037-300555-
/X.CAN.KRNK.FF.W.0025.000000T0000Z-070730T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHARLOTTE VA-
145 AM EDT MON JUL 30 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN
CHARLOTTE COUNTY...

AT 145 AM...WEATHER RADAR INDICATED ONLY LIGHT SHOWER OR SPRINKLES 
IN THE AREA. LOCAL DISPATCH HAD NO REPORTS OF FLOODING. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3682 7866 3678 7859 3690 7850 3700 7849
      3700 7873

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:37 PM EDT, 25 minutes earlier.

Area forecast discussion, Jul 29, 9:37 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 PM EDT SUN JUL 29 2007

.SYNOPSIS...
WEAK SURFACE HIGH PRESSURE WILL BUILD SLOWLY SOUTHEAST OUT OF THE
UPPER GREAT LAKES...REACHING THE MID ATLANTIC REGION BY MID WEEK.
DRIER AIR SPREADING INTO THE AREA FROM THE NORTH WILL MINIMIZE THE
THREAT OF RAIN FROM MID WEEK INTO NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
SLOW MOVING CONVECTION THAT HAS BEEN AROUND THE PERIMETER OF THE
CWA ALL DAY FINALLY SLIDING INTO THE FAR EASTERN/WESTERN ZONES
AIDED BY OUTFLOW/BACKBUILDING. ALTHO INSTABILITY RATHER WEAK
APPEARS PASSAGE OF OLD MCS TO THE EAST WILL BE ENOUGH TO KEEP
CONVECTION LINGERING EASTERN THIRD FOR A FEW MORE HOURS. ALSO SOME
CONCERN THAT SINCE AREA HASNT BEEN WORKED OVER MUCH AND GIVEN WEAK
LEFTOVER FRONT TO THE NORTH THAT NEW DEVELOPMENT COULD POP ABOUT
ANYWHERE OVERNIGHT PER PASSING S/W. OTRW FOG STABILITY VALUES A
BIT HIGHER TNGT BUT STILL ENOUGH TO INCLUDE AT LEAST PATCHY FOG
ESPCLY WHERE RAINFALL HAS/IS OCCURRING. MEANWHILE EXPECT
PERSISTENT LOW LEVEL SOUTHEAST FLOW TO RESULT IN MORE STRATUS
CLOUDS WHICH WILL LIKELY BECOME QUITE THICK IN MANY
AREAS...LASTING INTO THE FIRST HALF OF THE DAY OR LONGER ON
MONDAY. THIS IN TURN WILL KEEP TEMPS DOWN A BIT MONDAY...RESULTING IN
LESS INSTABILITY AND LESS CONVECTION. HAVE LOWERED POPS A BIT FOR
TMRW AFTN.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LAST IN A SERIES OF SHORT WAVE TROUGHS DROPPING SOUTHEAST ON
BACKSIDE OF EASTERN UPPER LONG WAVE TROUGH WILL MOVE SOUTHEAST OF
THE BLACKSBURG FORECAST AREA EARLY MONDAY NIGHT. PASSAGE OF WAVE
WILL SUPPORT THE SOUTHEASTWARD PUSH OF SLIGHTLY DRIER AIR IN
ADVANCE OF AN APPROACHING WEAK SURFACE RIDGE. ANY LINGERING
CONVECTION FROM MONDAY AFTERNOON SHOULD EITHER DISSIPATE OR MOVE
OFF TO THE EAST AND SOUTH WELL BEFORE MIDNIGHT...WITH GRADUAL
DRYING TREND EXPECTED THEREAFTER.

INCREASING SUBSIDENCE AND ADVECTION OF DRIER AIR ALOFT SHOULD
MINIMIZE THREAT OF DIURNALLY DRIVEN SHOWERS/THUNDERSTORMS TUESDAY
THROUGH WEDNESDAY NIGHT OVER THE BLACKSBURG AREA OF CONCERN.
HOWEVER...SOME CONCERN EXISTS AROUND INFLUENCE OF ANOTHER SHORT
WAVE TROUGH SWINGING SOUTHEAST THROUGH THE DELMARVA REGION TUESDAY
AFTERNOON...AND WHETHER PROXIMITY TO LIMITED MID LEVEL COOLING
AND WEAK FORCING ASSOCIATED WITH THIS FEATURE WILL INFLUENCE AREAS
FURTHER TO THE SOUTHWEST.

CURRENT THINKING IS THAT SUBSIDENCE CAPPING INVERSION PER GFS
FORECAST SOUNDINGS TUESDAY INTO WEDNESDAY WILL BE MORE THAN
SUFFICIENT TO MINIMIZE THREAT OF PRECIPITATION FROM THIS
FEATURE. THE NAM SOLUTION OF GENERATING SCATTERED PRECIPITATION
EAST OF THE BLUE RIDGE TUESDAY AFTERNOON IN A LARGELY UNCAPPED
ENVIRONMENT HAS THEREFORE BEEN DISCARDED.

DESPITE SLIGHTLY DRIER AIR ADVECTING INTO THE AREA WITH THE APPROACH
OF THE SURFACE RIDGE...TEMPERATURES ARE NOT EXPECTED TO BE ANY
LOWER THAN THE PAST SEVERAL DAYS. DRIER AIR WILL ALLOW FOR MORE
DAYTIME HEATING...RESULTING IN TEMPERATURES EQUAL TO OR EVEN
HIGHER THAN THOSE EXPERIENCED DURING THE PAST SEVERAL DAYS WHERE
DAYTIME HIGHS WERE LARGELY GOVERNED BY EXTENT OF CLOUD COVER AND
COOLING CONVECTIVE OUTFLOW BOUNDARIES. NUMERICAL NUMERICAL GUIDANCE
FOR ALL AREAS WAS FAIRLY CONSISTENT THROUGH THE MID WEEK PERIOD
AND WAS GENERALLY ACCEPTED.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LITTLE CHANGE IN THE OVERALL WEATHER PATTERN EXPECTED LATER IN THE
WEEK INTO NEXT WEEKEND. MEAN UPPER TROUGH WILL GRADUALLY FILL AS
HEIGHTS INCREASE...TRANSITIONING TO MORE OF A WEAK ZONAL FLOW WITH
STAGNANT SURFACE REFLECTIONS. INCREASING HEIGHTS AND STAGNANT LOWER
TROPOSPHERIC FLOW WILL RESULT IN SLOWLY INCREASING TEMPERATURES
AND DEW POINTS...BUT WITH LITTLE TRIGGER TO SUPPORT THE
DEVELOPMENT OF ANY ORGANIZED CONVECTION.

HOWEVER...WOULD NOT BE SURPRISED TO SEE AN ISOLATED DIURNALLY DRIVEN
THUNDERSTORM DURING THE PERIOD OVER THE HIGHER TERRAIN PROVIDED
THAT DIFFERENTIAL HEATING CAN BE SUSTAINED LONG ENOUGH TO OVERCOME
A WEAKENING MID LEVEL CAPPING INVERSION. CONSIDERING VERY LOW
PROBABILITY AND LIMITED POTENTIAL AREAL COVERAGE...WILL CONTINUE
TO EXCLUDE THREAT OF PRECIPITATION IN THE LONG TERM PERIOD.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THERE WILL BE THREE MAIN AREAS OF INTEREST AVIATION-WISE THROUGH
EARLY MONDAY EVENING.

FIRST...NUMEROUS SHOWERS AND THUNDERSTORMS HAVE TAKEN UP RESIDENCY
ALONG THE I-64 CORRIDOR FROM SE WV INTO PARTS OF CENTRAL VA.
OUTFLOW BOUNDARIES HEADING SOUTH FROM THIS ACTIVITY MAY HELP
TO GENERATE AN ISOLATED SHRA/TSRA IN THE KLWB AND KLYH AREAS
THROUGH ABOUT 03 OR 04Z

SECOND...LOW LEVEL FLOW ACROSS THE AREA IS PREDOMINATELY EAST OR
JUST SOUTH OF EAST. WITH ABUNDANT MOISTURE IN THE LOW LEVELS
DEVELOPMENT OF MVFR CEILINGS ARE EXPECTED IN MANY PARTS OF THE
AREA AFTER 06Z. ALSO THE DEVELOPMENT OF PATCHY MVFR FOG IN LOW
LYING AREAS AND RIVER VALLEYS IS EXPECTED...WITH A FEW SPOTS
TOUCHING IFR LEVEL BRIEFLY TOWARDS DAWN. IMPROVEMENT TO VFR AFTER
SUNRISE WILL NOT BE OVERLY RAPID...ESPECIALLY CONCERNING CEILING
HEIGHT. BY 14 TO 16Z VFR CONDITIONS ARE EXPECTED MONDAY.

THIRD...DEVELOPMENT OF AFTERNOON SHRA/TSRA LOOKS MORE PROMISING
MONDAY ALONG AND EAST OF A KLYH-KDAN LINE AS THE UPPER TROUGH
WHICH HAS BEEN OVER THE REGION BEGINS TO SHIFT EAST OFF THE COAST.

DRIER AIR BEGINS TO FILTER IN MONDAY NIGHT INTO TUESDAY WITH VFR
CONDS LIKELY THROUGH THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/JS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...DS/JS
Hazardous weather outlook, Jul 29, 6:33 AM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
633 AM EDT SUN JUL 29 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-301045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
633 AM EDT SUN JUL 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ISOLATED THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. ANY OF THE STRONG TO SEVERE THUNDERSTORMS WILL PRODUCE
WIND GUSTS OR HAIL...AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 29, 8:05 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT SUN JUL 29 2007

WVZ045-300100-
GREENBRIER WV-
805 PM EDT SUN JUL 29 2007

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF RUPERT...MOVING NORTHWEST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...DUO AT 810 PM
EDT...QUINWOOD...RAINELLE AT 820 PM EDT...BINGHAM AT 840 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. BRIEF WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR POSSIBLE WARNINGS.

JH
Special weather statement, Jul 29, 8:38 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT SUN JUL 29 2007

VAZ047-300145-
BUCKINGHAM VA-
838 PM EDT SUN JUL 29 2007

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF BENT CREEK...OR ABOUT 3
MILES EAST OF WINGINA...MOVING SOUTHEAST AT 35 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...BUCKINGHAM AT 845 PM
EDT...ANDERSONVILLE...TOGA AT 850 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. RAINFALL AMOUNTS OF UP TO AN INCH IN A 30 MINUTE PERIOD
MAY ALSO OCCUR.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES OR WARNINGS.
Special weather statement, Jul 29, 9:05 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN JUL 29 2007

VAZ034-045-300200-
BEDFORD VA-CAMPBELL VA-
905 PM EDT SUN JUL 29 2007

AT 901 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF FOREST...OR ABOUT OVER
TIMBERLAKE. THIS THUNDERSTORM WAS NEARLY STATIONARY. THE STRONG
THUNDERSTORM WILL REMAIN ALONG THE BEDFORD AND CAMPBELL COUNTY
BORDER DURING THE NEXT HOUR.

EXPECT RAINFALL AMOUNTS OF ONE TO THREE INCHES IN THE AREA BETWEEN
GOODE...FOREST...AND TIMBERLAKE. THIS MAY CAUSE LOCALIZED FLOODING
OF DITCHES AND POOR DRAINAGE AREAS. IN ADDITION FREQUENT LIGHTNING
ALONG WITH WIND GUSTS TO 40 MPH CAN BE EXPECTED IN THE VICINITY OF
THIS VERY STRONG THUNDERSTORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:27 PM EDTFlash Flood WarningRNKBedford, Campbell4 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.